Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 17, 2004, 3:33 PM EDT for Rockingham County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 3:33 PM EDT (19:33 UTC)
- Expired
- May 17, 2004, 7:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Rockingham County, VA
The radar
The Sterling radar (KLWX), 136 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 672 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 171934 FFWLWX VAC165-172330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 333 PM EDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR WESTERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA * UNTIL 730 PM EDT. * AT 333 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 6 MILES NORTH OF RAWLEY SPRINGS...MOVING EAST AT 15 MPH. RADAR INDICATES THAT 2 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2INCHES WILL BE POSSIBLE THROUGH 730 PM EDT. * SOME LOCATIONS SUBJECT TO FLOODING INCLUDE YANKEETOWN...TUNIS... RAWLEY SPRINGS AND CRIDERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3883 7898 3849 7922 3837 7906 3870 7876 $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:25 PM EDT, 8 minutes earlier.
Area forecast discussion, May 17, 3:25 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 225 PM EST MON MAY 17 2004 .SHORT TERM...TNGT/TUE... ALTHO IVE ALWAYS BEEN A FAIRLY CREATIVE WRITER..IM RUNNING OUT OF WAYS TO SAY WARM MOIST AIR MASS REMAINING OVR MID ATLC RGN WL CAUSE AFTN/EVE RW/TRW TO GNR8 AGN TMRW. HELICITIES ON TUE RMN MINIMAL.. ETA BUFKIT SHOWS MINIMAL CAPE. ANOTHER DAY OF ISOLD CELLS THAT CAN PRODUCE VERY HVY RAINFALL TUE. WOODY .LONG TERM...TUE NGHT THROUGH MON... HI PRES OFF MID ATLC CST GIVES WAY TO APPRCHNG SFC FRNT TUE NGHT. FRNT WKNS AND HANGS UP OFF COAST ON WED THEN DISSIPATES...LVNG CWA JUST S OF THE BNDRY BTWN STBL/UNSTBL AIR MASSES. A 2ND SFC FRNT WITH BETTER SFC CNVRG MOVES ACRS CWA LATE THU AFT. DESPITE A COUPLE ATTMPTS FOR STBL AIR ASSOC WTH FROPA TO MV INTO REGN OVR NXT 5 DAYS...ATMPSHRE WL RMN UNSTBL WTH THREAT OF TSRA EVRY AFT AND EVNG. MRF SHOWS EVEN MORE UNSTBL AIR THIS WKND THRU MON. NOT MUCH CHNG TO PREV FCST. JL .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, May 17, 4:32 AM EDT, 11 hours 1 minute before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 432 AM EDT MON MAY 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-181000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 432 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW STORMS COULD BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... PRECIPITATION AND OTHER SEVERE WEATHER REPORTS WILL BE APPRECIATED THIS AFTERNOON AND EVENING. HOWEVER...SKYWARN ACTIVATION IS NOT ANTICIPATED AT THIS TIME. ROGOWSKI
In the hours before
Special weather statement, May 17, 12:27 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1227 PM EDT MON MAY 17 2004 VAZ025-026-036>038-171730- ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA- 1227 PM EDT MON MAY 17 2004 ...THUNDERSTORMS RAPIDLY DEVELOPING ON THE BLUE RIDGE... AT 1225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE BETWEEN AUGUSTA AND NELSON COUNTIES. THESE STORMS WILL DRIFT SLOWLY TO THE NORTHEAST. THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID AFTERNOON. VERY HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, May 17, 12:59 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1259 PM EDT MON MAY 17 2004 VAZ025-026-036>038-171800- ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA- 1259 PM EDT MON MAY 17 2004 ...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE... AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY. THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID AFTERNOON. TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, May 17, 12:59 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1259 PM EDT MON MAY 17 2004 VAZ025-026-036>038-171800- ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA- 1259 PM EDT MON MAY 17 2004 ...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE... AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY. THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID AFTERNOON. TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Local storm report, May 17, 3:13 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT MON MAY 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL REISTERSTOWN 39.46N 76.81W
05/17/2004 0.75 INCH BALTIMORE MD EMERGENCY MNGR
FROM STATE EOC
&&
MANNINGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:28 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 17, 5:26 PM EDT | Special Marine Warning | LWX | 94 min | |
| May 17, 5:47 PM EDT | Severe Thunderstorm Warning | LWX | King George | 43 min |
| May 17, 5:49 PM EDT | Special Marine Warning | LWX | 116 min | |
| May 17, 5:49 PM EDT | Special Marine Warning | LWX | 116 min | |
| May 17, 6:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 17, 6:55 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 17, 7:46 PM EDT | Special Marine Warning | LWX | 89 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.